Benzonatate: A Cough Suppressant So Dangerous, You’d Rather Just Cough

Benzonatate is a cough suppressant available by prescription as a generic medication or under the brand Tessalon. It is chemically related to medicines used as local anesthetics and works by numbing the nerves in the lungs which trigger a cough reflex. It was approved by the FDA in the 1950s.

A recent issue of The Medical Letter briefly highlighted an FDA warning about benzonatate. (Links to The Medical Letter review and the FDA warning are below.)

The FDA warning focused on accidental overdose in children under 10. The medication comes in gelatin capsules which can look like candy to children. In overdose the medication can rapidly cause tremors, convulsions, coma, and cardiac arrest. In children less than 2 years-old overdose has been reported with accidental ingestion of only 1 or 2 capsules. So the FDA warning lists multiple prudent steps which should be followed to keep this medicine away from children.

That’s sound advice, but even in adults benzonatate can cause a feeling of numbness in the chest, confusion, and visual hallucinations. I’m certainly sympathetic to the miserable patient with a cold or bronchitis who has a terrible cough. Coughing can be very disruptive to work and to sleep, and patients can be desperate for relief. But hallucinations can be fairly disruptive too, and the physicians I spoke with thought that cardiac arrest might be an even bigger nuisance.

The Medical Letter authors conclude “when a cough suppressant is truly necessary, dextromethorphan or even codeine might be a safer choice.” When codeine compares favorably in safety to another medicine, it might be time to reconsider why we ever use it.

Learn more:

FDA Drug Safety Communication: Death resulting from overdose after accidental ingestion of Tessalon (benzonatate) by children under 10 years of age

The Medical Letter brief: Benzonatate Warning

Did you like this? Share it:
This entry was posted in New Study. Bookmark the permalink.

Comments are closed.